Iowa, 2004

Hail in Iowa, September 17, 2004

September 17, 2004 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 16, 7:32 PM CST, 12 hours 26 minutes earlier.

Area forecast discussion, Sep 16, 7:32 PM CST, 12 hours 26 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 PM CDT THU SEP 16 2004

.DISCUSSION...

GRIDS AND ZFP UPDATE ALREADY OUT TO COVER CURRENT CONDITIONS. ONE
BATCH OF HIGH BASED THUNDERSTORMS DEVELOPED LATE AFTERNOON NEAR KBKX
AND HAVE SINCE MOVED NORTHEAST AWAY FROM CWA.  A SECOND BATCH OF
STORMS ARE NOW PROGRESSING EASTWARD ACROSS SOUTHEAST SD. THESE
STORMS LIKELY ASSOCIATED WITH PASSING WEAK UPPER LEVEL DISTURBANCE
AND SOME MID LEVEL INSTABILITY SO SHOULD HANG TOGETHER AS THEY CROSS
THE FORECAST AREA.  TIMING IS FASTER THAN EARLIER FORECAST.  LIMITED
COVERAGE AND STORMS SHOULD STAY SCATTERED WITH HIGHEST POPS NORTH OF
I29. GOING 1ST PERIOD MIN TEMPS SEEM REASONABLE SO NO TEMPERATURE
CHANGES MADE AT THIS TIME.

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
NE...NONE.
IA...NONE.

&&

GH
Hazardous weather outlook, Sep 17, 2:12 AM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
312 AM CDT FRI SEP 17 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
312 AM CDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL OCCUR ALONG AND EAST OF INTERSTATE 29
EARLY THIS MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE.

FLOODING...
HEAVY RAIN...AS MUCH AS 8 TO 12 INCHES...OCCURRED MONDAY NIGHT
THROUGH WEDNESDAY MORNING OVER THE LITTLE SIOUX RIVER BASIN. THIS
CAUSED RAPID RISES IN LOCAL STREAMS AND RIVERS. SOME OF THESE
STREAMS AND RIVERS ARE STILL IN FLOOD. PLEASE REFERENCE THE
LATEST RIVER FORECASTS AND RIVER WARNINGS FOR SPECIFIC DETAILS.
ADDITIONAL HEAVY RAIN IS NOT EXPECTED THROUGH THE WEEKEND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXTREME FIRE DANGER CONDITIONS ARE ONCE AGAIN PROBABLE OVER
BRULE...GREGORY AND CHARLES MIX COUNTIES ON SUNDAY AFTERNOON.
DESPITE THE RECENT RAINS...RAPID DRYING WILL OCCUR ACROSS THE
DORMANT GRASSES IN THIS AREA THE NEXT FEW DAYS. WITH THE STRONG
WINDS SPEEDS EXPECTED SUNDAY...THIS WILL LIKELY PUSH THE
GRASSLAND FIRE DANGER CONDITIONS TO EXTREME...POSSIBLY EVEN RED
FLAG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 81 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sioux

When
September 17, 7:58 AM CST
Where
Sioux County, 5 mi E of Ireton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.967, -96.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424607.